After a review of 49 clinical trials, researchers suggest that patients and physicians need to know that psychosis or mania arising during drug treatment of attention-deficit/hyperactivity disorder may represent adverse drug reactions.
This research abstract is from Pediatrics: Vol. 123 No. 2 February 2009
Hallucinations and Other Psychotic Symptoms Associated With the Use of Attention-Deficit/Hyperactivity Disorder Drugs in Children
Objectives To gain a better understanding of the capacity of psychostimulant medications to induce adverse psychiatric reactions and determine the frequency of such reactions, we analyzed postmarketing surveillance data and clinical trial data for drugs, either approved or under development, for the treatment of attention-deficit/hyperactivity disorder.
Methods The US Food and Drug Administration requested manufacturers of drugs approved for attention-deficit/hyperactivity disorder or with active clinical development programs for that indication to search their electronic clinical trial databases for cases of psychosis or mania using prespecified search terms. The manufacturers supplied descriptions of clinical trials, numbers of patients exposed to study drug, and duration of exposure to permit calculations of incidence rates. Independently, cases of psychosis or mania in children and adults for drugs used to treat attention-deficit/hyperactivity disorder from the Food and Drug Administration Adverse Event Reporting System safety database were analyzed. Manufacturers were asked to conduct similar analyses of their postmarketing surveillance databases.
Results We analyzed data from 49 randomized, controlled clinical trials in the pediatric development programs for these products. A total of 11 psychosis/mania adverse events occurred during 743 person-years of double-blind treatment with these drugs, and no comparable adverse events occurred in a total of 420 person-years of placebo exposure in the same trials. The rate per 100 person-years in the pooled active drug group was 1.48. The analysis of spontaneous postmarketing reports yielded >800 reports of adverse events related to psychosis or mania. In ~90% of the cases, there was no reported history of a similar psychiatric condition. Hallucinations involving visual and/or tactile sensations of insects, snakes, or worms were common in cases in children.
Conclusions Patients and physicians should be aware that psychosis or mania arising during drug treatment of attention-deficit/hyperactivity disorder may represent adverse drug reactions.
Andrew D. Mosholder, MD, MPHa, Kate Gelperin, MD, MPHa, Tarek A. Hammad, MD, PhD, MSc, MSa, Kathleen Phelan, RPha and Rosemary Johann-Liang, MDba Office of Surveillance and Epidemiology, Center for Drug Evaluation and Research, US Food and Drug Administration, Silver Spring, Maryland; b Health Resources and Services Administration, Department of Health and Human Services, Rockville, Maryland.